Colorado, 2018Wildfire in Colorado, June 15 to 21, 2018
June 15 to 21, 2018 · NWS GJT · 1 event in 1 county or zone
5 miles northwest of Norwood which spread across a mix of private and Bureau of Land Management lands.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike ignited a wildfire approximately 6.5 miles northwest of Norwood which spread across a mix of private and Bureau of Land Management lands.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 15, 10:43 AM MST, 47 minutes earlier.
Area forecast discussion, Jun 15, 10:43 AM MST, 47 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1143 AM MDT Fri Jun 15 2018
.SHORT TERM...(Today through Saturday)
Issued at 412 AM MDT Fri Jun 15 2018
Some ACCAS appear present this morning over southeast Utah and
western Colorado based on satellite which is an indicator of an
unstable atmosphere. Clear skies are seen across northeast Utah
and northwest Colorado where drier air and stronger southwest
winds will be present today, leading to critical fire weather
conditions. The mid level moisture plume is evident, so forecast
remains on track with moisture increasing ahead of Bud, now a
Tropical Storm, centered over the southern tip of the Baja
Peninsula.
Anticipating better mixing today as the upper level low pressure
moves across the Pacific Northwest into the western extent of the
northern Rockies. Lapse rates become steep by afternoon with
values approaching 9 degrees C/km with plenty of instability with
CAPE values a modest 600 to 800 J/kg, with some areas over the
mountains approaching 1000 J/kg, across much of western Colorado.
Precipitable Water (PW) values continue to increase with values
approaching 0.75 inches by this afternoon, rising above 0.75
inches towards an inch near the Four Corners by this evening. A
jet streak will move through the area late today from the south
with an embedded mid- level shortwave as well. This will act as a
trigger on the moisture and instability in place to produce
scattered mainly dry thunderstorms over the higher terrain of
western Colorado and southeast Utah. The latest model runs have
backed off on QPF and shower coverage from 24 hours earlier for
some reason, but thinking that given the conditions in place, the
models are underplaying the storm activity today. There was even
more coverage of storms yesterday than the models indicated. Given
the dry low levels, thinking the models are having a tough time
handling the convective potential. Lightning and gusty outflow
winds of 40 to 50 mph will be possible with storms today with
little rainfall, even though the chance for wetting rain will be
increasing late in the day. Made no changes to the Red Flag
Warning in place today given the extremely dry fuels and any
lightning strikes have high potential to start new fires.
Moisture increases substantially late this evening into Saturday
morning as PW values increase above an inch towards 1.2 inches
over southeast Utah and southwest Colorado. This moisture will
expand further northward with PW values of an inch and greater
for most of eastern Utah and western Colorado by Saturday
afternoon. PW is highest over the Four Corners with as high as 1.3
inches. The low levels will become saturated after midnight
tonight with this moisture increase with showers becoming more
widespread. Cloud cover associated with the remnants of TS Bud may
limit convective potential but still expect embedded thunderstorms
late Saturday morning into the afternoon and evening with
potential for heavy rainfall area-wide with showers and storms.
The biggest area of concern is the San Juans and Durango area as
any rain falling over burn scars from the ongoing 416 Fire and
Burro Fire will have high potential to cause flash flooding and
debris flows. With burn scars due to wildfires, the threshold for
flooding is much lower as it will take less rain than usual to
cause problems. The Missionary Ridge burn scar on the east side of
Highway 550 across from the 416 Fire (on the west side) is still
causing runoff issues 16 years later even and back in 2002 when
this fire occurred, it only took as little as 0.25 to 0.5 inches
to cause flooding. Expect similar conditions and thresholds on the
416 Fire. Model output and our forecast well exceeds this
threshold, with anticipated rainfall amounts close to an inch
or more possible. Models for the most part seem to be in very good
agreement with this scenario. Aside from differences in the
details, the overall trends remain the same. Therefore,
confidence is high in the flash flooding threat due to these
recent burn scars, so the Flash Flood Watch remains in effect for
Saturday morning through midnight Saturday night. Made no changes
to the highlites as it remains on track. An embedded disturbance
looks to move through by mid Saturday afternoon with another one
timed for Saturday evening, only resulting in an increase in
shower and storm activity and heavy rain potential.
.LONG TERM...(Saturday night through Thursday)
Issued at 412 AM MDT Fri Jun 15 2018
The bulk of moisture and energy left over from Tropical Storm Bud
will move over eastern UT and western CO Saturday evening.
Significant rainfall is possible Saturday night and Sunday morning
with some models producing up to 0.15 inches of rain before noon
across parts of western CO. Heavier and more widespread
precipitation is expected Sunday afternoon as the open wave that
constitutes the remnants of Bud will move overhead Sunday
afternoon and this will help drive most of the precipitation to
the northeast by Sunday evening.
A strong closed low is projected to move into the Great Basin over
Nevada Sunday night and its dry slot develops over all of
southwest CO and southeast UT. Convective development is pushed
north and east with much of the rest of the area remaining in the
dry slot.
The Great Basin low will lift northeast, keeping the forecast area
mostly dry Monday and Tuesday. This low will break down by
Wednesday as pieces of energy track across the region Wednesday
and Thursday, leading to an increase in thunderstorm activity.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1117 AM MDT Fri Jun 15 2018
Expect windy weather with VFR conditions for the day today across
all terminal locations. Winds will subside after sunset as clouds
increase and ceiling heights lower. A few showers will move from
south to north across the region giving vicinity showers and some
light rain to most terminals. CIG heights should remain high but
some brief instances of MVFR heights are possible by morning.
Conditions will improve early on Saturday before steadier rain
from the remnants of Hurricane Bud move in for the afternoon.
&&
.FIRE WEATHER...
Issued at 412 AM MDT Fri Jun 15 2018
Critical fire weather conditions will develop again this
afternoon. Gusty southwest winds and low relative humidity will
occur over eastern Utah and northwest Colorado, leading to
critical fire weather conditions. Over the mountains of western
Colorado, scattered mainly dry thunderstorms will develop with
lightning and strong outflow winds the primary concerns. The
threat for dry thunderstorms will lead to critical fire weather
conditions for the Colorado mountains. Moisture increases tonight
into Saturday, with the low levels moistening up and a greater
chance of heavy rain and wetting rains area wide, providing a
reprieve from the hot and dry conditions.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 9 PM MDT this evening for COZ200>202-205-
290>295.
Flash Flood Watch from Saturday morning through Saturday evening
for COZ019-022.
UT...Red Flag Warning until 9 PM MDT this evening for UTZ486-487-490-
491.
&&
SHORT TERM...MDA
LONG TERM...CC/MDA
AVIATION...MAC
FIRE WEATHER...TGJTHazardous weather outlook, Jun 15, 3:20 AM MST, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
420 AM MDT Fri Jun 15 2018
COZ001>014-017>023-UTZ022>025-027>029-161030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
420 AM MDT Fri Jun 15 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Critical fire weather conditions will be in place across eastern
Utah and northwest Colorado due to gusty winds and low relative
humidity. Scattered dry thunderstorms will develop this afternoon
and continue through the evening over the mountains of western
Colorado with some spread into adjacent valleys late in the day.
Lightning and gusty outflow winds of 40 to 50 mph will be the main
concerns with storms. Critical fire weather conditions will also
be in place over the western Colorado mountains due to the dry
thunderstorm potential. The chance for heavy rain will increase
tonight across southeast Utah and southwest Colorado as low levels
become saturated with moisture increasing.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Moisture will increase substantially Saturday as the remnants of
Tropical Storm Bud track across the region, causing widespread
showers and thunderstorms with potential for heavy rain area wide.
Flash flooding remains possible over southwest Colorado due to
recent burn scars over the San Juan mountains due to ongoing
wildfires. Moisture and storms remain through Sunday before
conditions dry out from the west early next week. Conditions
become unsettled again by mid week as a disturbance tracks across
the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Paradox Valley / Lower Dolores River Basin
- When
- June 15, 11:30 AM MST to June 21, 7:30 AM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
The Upper Mailbox Fire was ignited by lightning approximately 6.5 miles northwest of Norwood and grew to over 470 acres before it was contained.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, June 15 to 19, 201845 injured · 4 events
- Rip Current in North Carolina, June 15, 20181 death · 1 event
- Flood and Hail in Michigan, June 15, 2018$350,000 · 60 kt wind · 10 events
- Damaging Winds and Lightning Strike in Florida, June 15 to 16, 2018$151,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, June 15, 2018$57,000 · 1 in hail · 13 events
- Flash Flood and Hail in Wisconsin, June 15 to 16, 2018$50,000 · 0.75 in hail · 2 events
- Damaging Wind and Lightning Strike in Florida, June 15, 2018$45,000 · 2 events
- Flash Flooding and Hail in Wisconsin, June 15, 20181.75 in hail · 23 events
- Flood and Hail in Illinois, June 15, 2018$18,000 · 1.5 in hail · 4 events
- Flash Flooding and Hail in Minnesota, June 15, 20181.75 in hail · 11 events
- Hail and Damaging Winds in South Carolina, June 15, 2018$200 · 56 kt wind · 8 events
- Flash Flooding and Flooding in Illinois, June 15, 2018$5,000 · 0.88 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757897.